Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Wichita, KS

June 5, 2022Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 5, 2022, 8:02 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2022, 8:02 PM CDT (01:02 UTC)
Expired
Jun 6, 2022, 12:47 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:02 PM CDTFLASH FLOOD4 S Lincoln, KSWATER RUNNING OVER THE ROAD JUST WEST OF K-14.
Jun 5, 9:40 PM CDTFLASH FLOOD7 N Ellsworth, KSFLASH FLOODING ON K-14 NORTH OF ELLSWORTH JUST SOUTH OF I-70.
Jun 6, 12:08 AM CDTFLASH FLOOD7 S Lincoln, KSREPORTED SEVERAL RURAL ROAD CLOSURES DUE TO HIGH WATER.
Jun 6, 12:13 AM CDTFLASH FLOOD7 N Ellsworth, KSREPORT FLOODING ON HIGHWAY 14 NEAR INTERSTATE 70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS53 KICT 060102
FFWICT
KSC053-105-060600-
/O.NEW.KICT.FF.W.0005.220606T0102Z-220606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
802 PM CDT Sun Jun 5 2022

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northern Ellsworth County in central Kansas...
  Southern Lincoln County in central Kansas...

* Until 100 AM CDT.

* At 802 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Ellsworth, Wilson, Lincoln, Sylvan Grove, Beverly, Ellsworth 
  Airport and Westfall.

This includes the following streams and drainages...
  East Spring Creek, Blue Stem Creek, Spring Creek, Spillman Creek, 
  West Spring Creek, Lost Creek, Brush Creek, West Twin Creek, Owl 
  Creek, Clear Creek, Elkhorn Creek, Table Rock Creek, Mulberry 
  Creek, Wolf Creek, Little Wolf Creek, Buffalo Creek, Cow Creek, 
  Twelvemile Creek, Yauger Creek, West Elkhorn Creek, Wilson Creek, 
  Blood Creek, Oak Creek, Saline River, Coal Creek, Smoky Hill 
  River, Eff Creek and Bullfoot Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3906 9848 3907 9793 3873 9793 3874 9849

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Metzger
1 follow-up statement
177 
WGUS73 KICT 060547
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1247 AM CDT Mon Jun 6 2022

KSC053-105-060557-
/O.CAN.KICT.FF.W.0005.000000T0000Z-220606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Lincoln KS-
1247 AM CDT Mon Jun 6 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN ELLSWORTH AND 
SOUTHERN LINCOLN COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, however excessive runoff from earlier heavy rainfall 
will continue to cause some lingering flooding problems. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT Monday for portions 
of Central, South Central, and Southeast Kansas.

LAT...LON 3906 9848 3907 9793 3873 9793 3874 9849

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:20 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 5, 6:20 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Sun Jun 5 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 248 PM CDT Sun Jun 5 2022

Bottom Line Up Front:  Late afternoon and evening thunderstorms,
some likely severe with torrential rain can be expected.  All
threats likely with this activity.

Main challenge for this forecast cycle will be the timing, intensity
and location of the expected weather for the late afternoon and the
overnight period.  Current satellite indicates moisture transport
pushing into the region behind the MCS that moved through early this
morning.  Usually, a morning MCS would work over the atmosphere
enough to prevent much if any activity. This time around, there is a
relatively strong mid level disturbance progged to come through the
region late this afternoon and evening.  With little convection
during the day, the solar heating will overcome this impediment and
allow the needed instability to return.  CAPE values by the late
afternoon are expected to be in the 3000 J/Kg range with low level
in the 30kt range provides a good chance for large hail, 80 mph and
a few tornadoes as well.  Low and mid level shear vectors are
predominantly parallel which lends to a MCS mode rather than a
discrete mode. This will limit the tornado chances this evening but
it can't be ruled out.  The best chance for a tornado will be if a
storm goes up on an outflow boundary ahead of the main thunderstorm
complex.  IF this occurs, the chances for a tornado will be greater.

Another concern will be rainfall.  Much of the region has already
received a significant mount of rain over the past few weeks making
the ground already saturated and not able to take much more.  PW
values ahead of this expected thunderstorm complex are in the 1.3 to
1.5 inch range which is well above normal. This indicates a higher
chance for flooding and will need to be considered (see hydro
section for more details).

Monday will be a calmer day behind this activity.  There appears to
be enough subsidence to keep the convection out of the picture for
at least a day.  Temperatures for Monday will be kept in check and
likely be a little below normal for this time of year as there will
be some weak CAA at the mid levels.  Monday night, the next mid and
upper level disturbance will begin to push into the region.  The low
and mid levels slowly kick back around to the south and allow the
moisture transport to return fueling potential convection once
again. This appears to be a two night show with one round of thunder
likely Monday night and Tuesday morning and then again Tuesday night
into Wednesday morning.  Severe weather with this events looks less
likely than tonight but can't be ruled out either.  At this time,
the model ensembles are clustering the severe weather probability in
the western areas of the CWA and into Western Kansas.  Temperatures
for Tuesday and Wednesday will again be kept in check by the cloud
cover and many areas my struggle to get into the 80s.  Overnight
lows will likely remain mild due to cloud cover an lack of
significant CAA into he region during this time.

Metzger

.LONG TERM...(Thursday through Sunday)
Issued at 248 PM CDT Sun Jun 5 2022

The extended range looks to remain active through end of the weekend
with good chances for thunderstorm activity.  Moisture transport
ahead of this activity continues to look good and be strong enough
to support another round of moderate to heavy rainfall.
Unfortunately, the extended range ensembles are having difficulty
resolving the location and the timing of this activity.  As such,
confidence on timing and intensity is rather low. That said, it does
appear likely that showers and thunderstorms will remain a good
possibility through Saturday morning.  Temperatures during this time
reflect this possibility and are expected to remain a little below
normal.  Next weekend, the model ensembles diverge on their
solutions.  The GFS families dry the region out and create a strong
ridging pattern while the ECMWF/Canadian families keep the ridge in
check and keep the rain chances up.  The current pattern in the
Central Pacific is much more conducive to the ECMWF/Canadian
solution as the GFS solution would require a significant pattern
change in the Pacific to permit a strong ridge to build into the
region.  As such, kept the inits as is due to this uncertainty.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun Jun 5 2022

Cluster of thunderstorms continues to fester over central KS at this
time, So will go with prevailing SHRA/VCTS for the KRSL taf
location.  Could see some gusty winds to 40 to 45 kts in and near
the strongest storms.

Expect this cluster of storms to become more organized as the
evening progresses, with the thunderstorms expected to surge to the
east-southeast as the low level jet increases. Adjusted timing of
the VCTS and tempo TSRA for the rest of the central KS and south
central KS tafs, with TSRA now expected to surge southeast, after
02z and potentially as late as 03-04z. Could see some gusty winds
with the stronger storms and some MVFR vsbys so will include this in
a tempo group between 02-05z/Mon for all locations except KSLN.

Ketcham

&&

.HYDROLOGY...
Issued at 248 PM CDT Sun Jun 5 2022

Moisture advection this evening and overnight will be very prevalent
and will keep the PW values elevated.  Expected PWs this evening
will be in the 1.3 to 1.5 inch range which is well above the average
of 0.88 inches for this time of year.  A 700mb disturbance will be
pushing through the region late this afternoon and evening and will
create a large complex of thunderstorms.  Additionally, BUFKIT
soundings indicate a saturated column up to 15Kft supporting the
high PW values.  Corfidi vectors are also conducive to a prolonged
rain event.  Fortunately, mid and upper level flow is more favorable
for a progressive event.  This set up lends to a high likelyhood of
a thunderstorm complex producing very heavy rain but being fairly
progressive allowing it transit the region in a few hours. While
this set up usually does not create a significant flood threat, many
of the soils in Central, South Central and Southeast Kansas are
already saturated.  Many areas of Central Kansas received over three
inches of rain just last night.  This indicates the ground will not
be able to absorb much if any additional rainfall from this expected
event. This creates a significant flood threat through the region
and is the reason for the flood watch issuance.  This set up will
create a risk of all types of flooding to include, river, areal and
flash flooding. Flash flooding will be the most likely in areas
which received multiple inches of rain last night and yesterday.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  85  66  82 /  80  10  40  40
Hutchinson      62  85  64  82 /  90  10  40  40
Newton          63  84  65  81 /  90  10  40  50
ElDorado        64  83  65  80 / 100  10  10  50
Winfield-KWLD   65  84  67  82 /  90  10  10  40
Russell         61  82  60  83 /  90  10  60  40
Great Bend      61  85  61  82 /  80  10  60  40
Salina          63  84  62  83 /  90  10  50  50
McPherson       62  84  63  81 /  90  10  50  50
Coffeyville     66  84  67  83 /  90  30  10  60
Chanute         65  83  66  81 /  90  30  10  60
Iola            65  82  66  81 /  90  30  20  60
Parsons-KPPF    66  84  67  82 /  90  20  20  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KSZ033-048>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...Ketcham
HYDROLOGY...Metzger
Hazardous weather outlook, Jun 5, 3:56 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Sun Jun 5 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Sun Jun 5 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected to redevelop later this
afternoon and evening over Central and Northwest Kansas. The
initial storms will be capable of producing very large hail up to
two inches size and damaging winds around 70 mph. The activity will
gradually become more numerous and converge into a southeastward
moving line of storms during the evening, with the main risk
gradually transitioning to damaging winds and torrential downpours,
which could cause some flooding problems. The hail size potential
will begin to decrease once the storms form into a line during the
evening and overnight, with hail around quarter size possible. See
the severe thunderstorm watch for more details.

Flood issues are likely with river, area and flash flooding possible
tonight. Saline, Mcpherson, Marion, Chase, Greenwood and portion of
northern Butler counties are the most likely to experience flash
flooding. See flood watch for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The active weather pattern looks to continue, with additional
chances for showers and thunderstorms almost every night from
Monday night through Thursday night. Some of the storms could be
strong or severe. In addition, this active weather pattern could
cause some flooding problems to occur due to several rounds of heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 5, 6:49 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 PM CDT Sun Jun 5 2022

KSZ032-033-048-060030-
Ellsworth KS-Russell KS-Lincoln KS-
649 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southwestern
Lincoln, northwestern Ellsworth and southeastern Russell Counties
through 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilson, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Wilson, Dorrance and Ellsworth Airport.

This includes Interstate 70 between Mile Markers 198 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

&&

LAT...LON 3874 9814 3869 9848 3870 9848 3870 9849
      3886 9861 3900 9818
TIME...MOT...LOC 2349Z 248DEG 28KT 3878 9848

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CARUSO
Local storm report, Jun 5, 7:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             LURAY                   39.12N 98.69W
06/05/2022  M1.25 INCH       RUSSELL            KS   BROADCAST MEDIA

            PUBLIC REPORT VIA KAKE TV.

&&
Local storm report, Jun 5, 7:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     2 E RUSSELL AIRPORT     38.87N 98.78W
06/05/2022  M62 MPH          RUSSELL            KS   STORM CHASER

&&
Local storm report, Jun 5, 7:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     FLOOD            1 NW RUSSELL            38.90N 98.87W
06/05/2022                   RUSSELL            KS   TRAINED SPOTTER

            ROADWAYS IN TOWN ARE COMPLETELY COVERED IN
            WATER. LINCOLN AND 9TH IS COMPLETELY
            FLOODED.

&&
Local storm report, Jun 5, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       .1 E RUSSELL            38.89N 98.85W
06/05/2022  M1.81 INCH       RUSSELL            KS   TRAINED SPOTTER

            1.81 INCHES IN 40 MINUTES.

&&
Special weather statement, Jun 5, 7:55 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
755 PM CDT Sun Jun 5 2022

KSZ033-048-060145-
Ellsworth KS-Lincoln KS-
755 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern Lincoln
and northeastern Ellsworth Counties through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lincoln, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beverly and Westfall.

This includes Interstate 70 between Mile Markers 213 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

&&

LAT...LON 3879 9834 3901 9835 3904 9796 3877 9794
TIME...MOT...LOC 0055Z 266DEG 9KT 3894 9814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:35 PM CDTAreal Flood WarningICTRussell39 hr
Jun 5, 7:36 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell54 min
Jun 5, 7:55 PM CDTSpecial Weather StatementICTLincoln50 min
Jun 5, 8:36 PM CDTSpecial Weather StatementICTEllsworth54 min
Jun 5, 9:19 PM CDTSpecial Weather StatementICTMcPherson, Saline56 min
Jun 5, 9:56 PM CDTSpecial Weather StatementICTMcPherson49 min
Jun 5, 10:17 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion58 min
Jun 5, 10:18 PM CDTSevere Thunderstorm WarningICTHarvey, Reno57 min
Jun 5, 10:42 PM CDTAreal Flood WarningICTHarper, Sumner16 hr
Jun 5, 10:56 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Reno, Sedgwick64 min
Jun 5, 11:08 PM CDTAreal Flood WarningICTSedgwick5 hr
Jun 5, 11:50 PM CDTAreal Flood WarningICTButler, Cowley12 hr
Jun 5, 11:58 PM CDTSpecial Weather StatementICTRussell47 min
Jun 6, 12:21 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more18 hr
Jun 6, 12:31 AM CDTSpecial Weather StatementICTEllsworth44 min
Jun 6, 12:53 AM CDTAreal Flood WarningICTEllsworth, Lincoln18 hr
Jun 6, 1:00 AM CDTSpecial Weather StatementICTLabette45 min
Jun 6, 1:08 AM CDTSpecial Weather StatementICTRice37 min
Jun 6, 1:16 AM CDTSpecial Weather StatementICTAllen14 min
Jun 6, 5:32 AM CDTRiver Flood WarningICTWilson14 hr

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.